Hi can anyone offer advice again please? After radio iodine treatment I was put on Levo in increasingly greater quantities to combat hypothyroidism. I reacted badly to Levo with itching and insomnia and hypo symptoms persisted. Out of desperation my gp gave me a Private script for NDT starting on Naturethroid and then WP thyroid. On the latter my symptoms improved a little and my sleep returned. Since WP became unavailable I went back on Levo (Henning 150mcg) with little alleviation of symptoms. My end then said I could try Liothyronine 20mcg twice a day plus 50mcg Levo. Liothyronine helps greatly but the insomnia from it is so bad I have had to stop taking it. I don't know what to do next. Any ideas please?
Advice please on medication: Hi can anyone offer... - Thyroid UK
You had advice on previous post to get vit levels tested. Have you had them done?
40 mcg T3 is a whopping dose to start on! One normal starts on 5 mcg once a day, and increases by 5 mcg every two weeks. It could be that starting on such a high dose was the cause of your problems. If I were you, I would start again and follow the correct protocol.
Thanks so much for the advice. My consultant gave me that much. Should I therefore increase my Levo then and decrease the liothyronine and gradually decrease the Levo and increase the T3?
Leave the levo as it is for the time being. 50 mcg is not much of a dose. Start on 5 mcg T3 and increase by 5 mcg every two weeks until you reach the prescribed dose. Then, hold for six weeks and retest.
If you should start to feel well during the time you're increasing, stop increasing and hold for six weeks, then retest. You have to feel your way along. It's not like taking a drug. Dosing a hormone is more of an art than a science. Be aware of your body's reactions at all times.
Thanks so much. Can I please ask one last thing? I was on 150mcg of Henning Thyroxine since radio iodine treatment, wouldn't 50mcg of Levo plus 5mcg of liothyronine mean I would be under medicated?
Were you on 150 mcg levo when your doctor gave you 40 mcg T3? And he reduced the levo to 50?
Yes 150mcg of Levo which he reduced to 50 mcg Levo and two 20mcg doses of liothyronine per day.
OK, I see. So, it was a rough exchange, with a slight increase in dose. So, you stopped the T3 and have just been on 50 mcg levo for… How long?
I had been on 150mcg of Levo for around six months but still felt under medicated or that Levo wasn't working. My consultant changed my dose to 50mcg plus 20mcg liothyronine twice a day (40mcg in total plus the 50mcg levo) but I have been on the T4 T3 combo around three to four weeks. The insomnia was so extreme I went back to 150mcg of Levo only a couple of days ago. Again though I feel it's not working. The Liothyronine has made me feel a whole lot better with the hypo symptoms but the really bad insomnia has been intolerable.
OK, now we're getting somewhere!
So, I would suggest that you reduce the levo by 25 mcg, and add in 5 mcg T3, which you take at the same time as the levo. Stay on that dose for 2 weeks, then increase the T3 by 5 mcg, and reduce the levo by another 25 mcg. The second 5 mcg you can take in the morning with the levo, or you can take it in the afternoon. But, given that it gave you insomnia, I would take it in the morning, with the levo.
After that, leave the levo as it is, and increase the T3 by 5 mcg every two weeks until you get up to the 40 mcg that the endo prescribed. Then, hold for 6 weeks and retest.
Not what you're looking for?
You may also like...
From July GP agreed to increase dose to 50mcg Levo, but low dose meant that symptoms...
prescribed T4 only for many years then tried NDT. I have good days and bad days with no obvious...
I'm on a combination of levothyroxine & liothyronine.
How do others manage there combination of meds
feeling really awful. I take 75mcg levo for hypo diagnosed in 2012. symptoms are dry skin,...
with levothyroxine or NDT first and the reasons for that?
I seem to have some symptoms ramped up...